Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2003, 2:13 PM EDT for Allegan County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 3, 2003, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS53 KGRR 031813 SVRGRR MIC005-031915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 213 PM EDT SUN AUG 3 2003 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGAN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 315 PM EDT * AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF ALLEGAN...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALLEGAN AROUND 225 PM EDT HOPKINS AROUND 300 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4249 8611 4239 8591 4264 8566 4276 8592 $$ 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:00 AM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 3, 11:00 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT SUN AUG 03 2003 ...WILL LOWER POP THIS AFTERNOON TO SCATTERED... THE PRIMARY PROBLEM IS WHAT TO DO WITH THE POP THIS AFTERNOON. CURRENTLY THERE IS AN SIX TENTHS AREA OF SHOWERS AND SCATTERED THUNDERSTORMS THAT EXTEND FROM THE WESTERN UPPER PENINSULA OF MICHIGAN ACROSS NORTHERN LOWER MICHIGAN...THEN SOUTH SOUTHEAST TOWARD THE NORTHWEST OHIO. THIS AREA IS LIFTING SLOWLY NORTH AND IS ASSOCIATED WITH BOTH THE JET EXIT REGION LIFT (UPPER MI/NRN LWR) AND A SHORTWAVE THAT SHOWS UP WELL ON THE WATER VAPOR LOOPS FROM WI INTO LOWER MICHIGAN. THERE IS THE CLASSIC DRY SLOT POKING INTO SOUTHWEST LOWER MICHIGAN. ALSO... THERE IS A QUASI-COLD FRONT (DRY LINE MORE SO) FROM THE SURFACE LOW NEAR MKE TO NEAR STL. MEANWHILE THERE WAS ALMOST NO ECHOS IN THE GRR CWA (OK...THERE ARE SOME OVER OUR N AND ERN CWA). SO...WHAT WILL HAPPEN? MY GUESS IS THE PRIMARY WARM ADVECTION LIFT (1000/925/850 WARM ADVECTION AND 700 MB ISENTROPIC LIFT) PLUS THE DEEP MOISTURE CONVERGENCE (1000/850 THTE CONVERGENCE AND 850 DEW POINT AXIS) ARE MOSTLY ALREADY EAST OF THE GRR CWA. EVEN SO...THERE IS A GOOD DEAL OF HIGH AND MID CLOUDS ASSOCIATED WITH WARM ADVECTION PATTERN TO OUR EAST THAT IS STILL OVER MOST OF THE CWA. THAT WILL LIMIT THE INSTABILITY SOME. THE SW CORNER OF THE CWA HAS THE BEST CHANCE OF DECENT THUNDERSTORMS SINCE THAT COLD FRONT OF SORTS WILL BE MOVING SLOWLY INTO THE CWA THERE AND THAT AREA WILL HAVE THE GREATEST AMOUNT OF SUNSHINE. RUC SOUNDINGS SUGGEST 2500 J/KG POSSIBLE SOUTH AND WEST OF GRR BY 21Z. EVEN SO... THE ETA AND RUC SUGGEST SW LWR IS IN A AREA OF UPPER CONVERGENCE (NOT GOOD FOR LIFT). THE REST OF THE AREA WILL LIKELY NOT DESTABILIZE ENOUGH AND THE PRECIPITATION WITH THE WARM CONVEYOR BELT WILL BE EAST OF THE CWA. THUS I WILL LOWER THE CHANCE OF PRECIPITATION TO SCT FOR ALL AREAS THIS AFTERNOON. TONIGHT THE CONVECTION SHOULD END TOTALLY BY MIDNIGHT OR SO (SURFACE HEATING GONE AND LITTLE DYNAMIC REASON TO KEEP IT GOING). THERE IS A SMALL RISK OF ISOLATED SEVERE THUNDERSTORMS OVER THE SW PART OF THE CWA THIS AFTERNOON DUE TO THE CAPES NEAR 2500 J/K AND FREEZING LEVEL NEAR 11,500 FT. SO HAIL WOULD BE THE MOST LIKELY TYPE OF HAZARD. OF COURSE WIND IS POSSIBLE TOO BE THE WIND PROFILE SURE DOES NOT SUPPORT ANY MAJOR SEVERE THREAT BY ITSELF DUE TO THE LACK OF VERTICAL SHEAR AND ANY WIND OVER 25 KNOTS BELOW 20,000 FT. ZONES BY 1115 AM. .GRR...NONE. WDM
Hazardous weather outlook, Aug 3, 6:38 AM EDT, 7 hours 35 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 638 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TODAY ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN. A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS. MOST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO 30 MPH. THE STRONGEST OF STORMS COULD PRODUCE HAIL TO AROUND THREE QUARTERS OF AN INCH AND WINDS TO NEAR 60 MPH. THE UNSTABLE CONDITIONS THAT HAVE BEEN IN PLACE THE LAST COUPLE DAYS WILL PERSIST ONCE AGAIN. STORMS WILL BE POSSIBLE ANY TIME TODAY AND TONIGHT...WITH THE HIGHEST LIKELIHOOD BEING THIS AFTERNOON AND EVENING. THUNDERSTORM MOVEMENT WILL BE TO THE NORTH AT 20 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS REMAIN IN THE FORECAST FROM MONDAY THROUGH WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE AGAIN ON MONDAY. LATER STATEMENTS WILL DETAIL ANY THREATS FROM STORMS ON MONDAY...BUT WIDESPREAD SEVERE WEATHER IN NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. RJD
In the hours before
Local storm report, Aug 3, 2:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
0206 PM EDT SUN AUG 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 PM FRUITPORT MI 0.75 IN HAIL
08/03/03 MUSKEGON
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:19 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 56 min |
| Aug 3, 1:23 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 52 min |
| Aug 3, 1:31 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 29 min |
| Aug 3, 2:31 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Aug 3, 2:39 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 36 min |
| Aug 3, 3:32 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| Aug 3, 3:39 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 51 min |
| Aug 3, 3:57 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 63 min |
| Aug 3, 3:59 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 61 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 44 min |
| Aug 3, 5:26 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 49 min |
| Aug 3, 5:37 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 53 min |
| Aug 3, 6:08 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ionia | 67 min |
| Aug 3, 7:34 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 56 min |
| Aug 3, 7:44 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.